Montana, 2012Damaging Wind in Montana, April 23, 2012
April 23, 2012 · NWS TFX · 1 event in 1 county or zone
Isolated thunderstorm created a wind gust that exceeded severe threshold. Winds gusted to 66mph as measured by ASOS.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorm created a wind gust that exceeded severe threshold. Winds gusted to 66mph as measured by ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 23, 1:45 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 23, 1:45 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT MON APR 23 2012
.DISCUSSION...
THIS AFTERNOON THROUGH WEDNESDAY EVENING...LITTLE CHANGE TO THE
FORECAST THIS AFTN FROM EARLIER DISCUSSIONS AS HIGH AMPLITUDE
RIDGE STRETCHES FROM THE FOUR CORNERS AREA ALL THE WAY INTO NRN
ALB/SASK. WATER VAPOR IMAGERY AT 2PM SHOWS BROAD BUT SPOTTY PLUME
OF MID- AND HIGH-LEVEL MOISTURE COVERING WESTERN/SOUTHWESTERN MT
AND BEGINNING TO CROSS THE CONTINENTAL DIVIDE INTO OUR CENTRAL AND
NORTHERN PORTIONS OF OUR FORECAST AREA. SINGLE CELL PULSE-TYPE
THUNDERSTORMS HAVE BEGUN TO DEVELOP FROM DILLON TO AROUND HELENA
AND ARE MOVING NORTHEAST. EXPECT THUNDERSTORM COVERAGE TO INCREASE
OVER CENTRAL AND SOUTHWEST MT AS WE MOVE INTO THIS EVENING THEN
STORMS SHOULD DISSIPATE STEADILY AROUND SUNSET. MAIN STORM THREAT
REMAINS GUSTY OUTFLOW WINDS THOUGH A FEW SITES THAT RECEIVE
STRONGER STORMS MAY SEE BRIEF PERIOD OF PEA-SIZED HAIL. UPPER
LEVEL RIDGE AXIS DRIFTS SLOWLY INTO ERN MT TOMORROW BUT RIDGE IS
QUITE BROAD SO WE WILL SEE SIMILAR CONDITIONS ON TUES AND WED WITH
ANOTHER ROUND OF SCATTERED SHORT-LIVED THUNDERSTORMS MAINLY OVER
CENTRAL AND SOUTHWEST MT EACH DAY. TEMPERATURES COOLING BACK
SLIGHTLY TO THE MID TO UPPER 70S TOMORROW AND LOW TO MID 70S ON
WED. WARANAUSKAS
WEDNESDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE PERIOD STARTS OUT
WITH FAIRLY GOOD AGREEMENT BETWEEN THE PRINCIPAL MODELS. THE AXIS OF
AN UPPER RIDGE WILL SHIFT TO EASTERN MONTANA IN RESPONSE TO A
PACIFIC UPPER TROF APPROACHING THE PACIFIC NORTHWEST.
THE INCREASING SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT WILL BRING
MOISTURE AND INSTABILITY TO THE AREA IN THE FORM OF ISOLATED TO
SCATTERED SHOWERS. BY THURSDAY...SHORT WAVE ENERGY MOVING OUT FROM
THE BASE OF THE TROF AND ACROSS SOUTHWEST MONTANA WILL DESTABILIZE
THE AIRMASS SUFFICIENTLY AS TO ALLOW THUNDERSTORMS TO DEVELOP OVER A
FAIRLY LARGE AREAL EXTENT. THE UPPER TROF RESIDES OVER THE AREA ON
FRIDAY AND AN ASSOCIATED COLD FRONT WILL HELP CONTINUE THE UNSETTLED
CONDITIONS WITH WIDESPREAD RAIN SHOWERS AND COOLER TEMPERATURES.
SOME ACCUMULATING SNOW WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN
PEAKS. THE UPPER TROF BEGINS TO SLOWLY LIFT OUT ON SATURDAY THOUGH
SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA. A BUILDING UPPER
RIDGE OVER THE PACIFIC ON SUNDAY WILL PLACE THE AREA UNDER A RATHER
UNSTABLE NORTHWEST FLOW ALOFT. SHORT WAVE ENERGY WITHIN THIS FLOW
WILL MAINTAIN THE THREAT OF SCATTERED SHOWERS AND COOL TEMPERATURES.
MONDAY FINDS A DIFFERENCE OF SOLUTIONS WITH THE MODELS. THE EUROPEAN
MAINTAINS UNSTABLE NORTHWEST FLOW ALOFT WHILE THE GFS BRINGS ANOTHER
UPPER TROF TO THE AREA. REGARDLESS OF THE MODEL...ISOLATED SHOWERS
WILL CONTINUE TO AFFECT THE AREA. TEMPERATURES WILL BE SOME 15
DEGREES ABOVE SEASONAL AVERAGES TO START THE PERIOD ON THURSDAY BUT
DROP TO NEAR SEASONAL AVERAGES FRIDAY AND THROUGH THE WEEKEND.
&&
.AVIATION...
UPDATED 1737Z.
VFR CONDITIONS SHOULD DOMINATE THE TAF PERIOD AS MID AND HIGH LEVEL
MOISTURE CONTINUES TO MOVE THROUGH THE UPPER RIDGE. THE AIRMASS WILL
DESTABILIZE THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING...STARTING MAINLY IN SOUTHWEST MONTANA AND MOVING INTO
THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA AS THE EVENING
PROGRESSES. MOST ACTIVITY SHOULD DECREASE DRAMATICALLY AFTER SUNSET.
MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THE SHOWERS AND
THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 75 48 73 / 30 30 20 20
CTB 46 73 43 72 / 30 30 20 20
HLN 49 76 47 75 / 30 40 30 20
BZN 45 79 43 74 / 30 40 30 20
WEY 34 66 36 61 / 40 40 40 30
DLN 43 76 43 72 / 30 40 30 20
HVR 49 81 45 77 / 20 20 20 20
LWT 48 76 45 72 / 30 40 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...SUK
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 23, 2:55 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT MON APR 23 2012
MTZ008>015-044>055-241000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
355 AM MDT MON APR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS MAY CONTAIN STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WITH MUCH ABOVE NORMAL TEMPERATURES EXPECTED THROUGH WEDNESDAY...THE
HIGHER ELEVATION MOUNTAIN SNOWPACK WILL BEGIN TO MELT. THOSE
LIVING NEAR SMALL STREAMS...CREEKS OR RIVERS SHOULD BE PREPARED TO
SEE GRADUAL RISES IN WATER LEVELS OVER THE NEXT FEW DAYS. WITH
OVERNIGHT TEMPERATURES FALLING BACK INTO THE 40S AT NIGHT IN THE
MOUNTAINS...NO SIGNIFICANT FLOODING PROBLEMS ARE EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND POTENTIAL FLOODING
PROBLEMS WOULD GREATLY BE APPRECIATED.
In the hours before
Special weather statement, Apr 23, 2:29 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT MON APR 23 2012
MTZ012-014-053-054-232230-
BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK
MT-MEAGHER MT-
329 PM MDT MON APR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN MEAGHER...SOUTHEASTERN CASCADE AND NORTHERN
BROADWATER COUNTIES UNTIL 430 PM MDT...
AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF EAST
HELENA...OR 27 MILES EAST OF HELENA...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN MEAGHER COUNTY...
RURAL NORTHERN BROADWATER COUNTY...
RURAL NORTHWESTERN MEAGHER COUNTY...
RURAL NORTHERN MEAGHER COUNTY...
RURAL SOUTHERN CASCADE COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4713 11082 4668 11063 4649 11156 4682 11177
TIME...MOT...LOC 2128Z 248DEG 17KT 4675 11147
COULSTON
Thunderstorm Wind, Gallatin
- When
- April 23, 3:20 PM MST
- Where
- Gallatin County, (Bzn)gallatin Fld Bo
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.780, -111.150
A thunderstorm produced a wind gust to 66 mph at the Bozeman ASOS site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 23, 20121 death · 1 event
- Flash Flooding and Hail in Oregon, April 23, 2012$100,000 · 1 in hail · 13 events
- Lake-Effect Snow in Pennsylvania, April 23 to 24, 2012$75,000 · 1 event
- Winter Weather in West Virginia, April 23, 20124 events
- Frost and Freeze in West Virginia, April 23 to 24, 20124 events
- Winter Weather in West Virginia, April 23, 20123 events
- High Surf in New York, April 23 to 25, 20123 events
- Heavy Snow in Pennsylvania, April 23 to 24, 20123 events
- Hail and Damaging Winds in California, April 23, 201253 kt wind · 3 events
- Hail and Damaging Winds in Oregon, April 23, 20121 in hail · 3 events
- High Wind in Massachusetts, April 23, 20122 events
- Heavy Snow in West Virginia, April 23, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376462.